Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 27, 2016Douglas County, Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 27, 2016, 12:47 PM CDT for Douglas County, Stevens County, Swift County, Minnesota. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 12:47 PM CDT (17:47 UTC)
Expired
May 27, 2016, 2:00 PM CDT
In force
73 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 199 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS83 KMPX 271747
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT FRI MAY 27 2016

MNZ041-047-048-055-271900-
POPE-STEVENS-SWIFT-DOUGLAS-
1247 PM CDT FRI MAY 27 2016

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU IF YOU
OBSERVE SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT
AND ASK THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9601 4576 9576 4611 9577 4611 9515
      4519 9568 4536 9612 4541 9612 4542 9623
TIME...MOT...LOC 1743Z 185DEG 5KT 4607 9540 4537 9580 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 27, 12:18 PM CDT, 29 minutes earlier.

Area forecast discussion, May 27, 12:18 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT FRI MAY 27 2016

.UPDATE...
Issued at 1217 PM CDT Fri May 27 2016

Updated to include 18Z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Fri May 27 2016

The short term concern remains the extent of shower/thunder threat
today and tonight and cloud trends.

Water vapor imagery currently showing remnants of Iowa convection
lifting north in southerly flow aloft over the central conus.
Radar has been showing some isolated activity trying to develop in
weak theta-e advection over the area, We do expect coverage to
increase during the morning..similar to trend of the Hopwrf mean
as the wave lifts out to the north. We will continue the trend of
likely pop as it moves through. There should be some break in the
overall coverage of any showers into the afternoon from the
south...and this should linger into the evening. Cloud cover is
expected to remain much of the day as moisture continues to stream
north. This should limit heating somewhat and help keep
temperatures into the low-mid 70s and keep the severe weather
threat low for the cwa.

The upper trough to the southwest is forecast to lift northeast
later tonight and should begin to generate more widespread activity
mainly late tonight.  We will increase pops once again after 06z
sat...into central MN by 12z. QPF forecast should range around three
tenths of an inch to the west and up to three-quarters of an inch to
the east through tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 333 AM CDT Fri May 27 2016

The long term period will begin with a significant closed upper
low/short wave lifting slowly northeastward across the forecast
area. This feature has been well advertised and remains in great
agreement between the various deterministic solutions. Hence,
showers are likely with thunderstorms developing during the
afternoon and continuing for a time Saturday evening. Rain amounts
from a half to three-quarters of an inch are likely as well. A
concern on Saturday is a potential bust with the high
temperatures. 850mb temperatures are only in the 12 to 14 deg C
range. With a very moist column, it may be hard to get past the
upper 60s to lower 70s from west to east. Therefore, trimmed back
the highs into the lower to middle 70s which still may be on the
warm side but it does leave some room in case the showers are not
as widespread as forecast and some breaks in the clouds occur.

This wave will exit the area on Sunday with weak surface ridging
and height rises aloft. The day may be pretty much dry. The fly-
in-the-ointment is the instability that develops across the area
during the afternoon with SBCAPE from 1000-1500 j/kg along with
the best LI from -4 to -6. A small disturbance is seen in the
westerly flow that may trigger a few afternoon showers and
thunderstorms. On Memorial Day, the instability is farther south
along the IA border. Pushed pops a little more to the south with a
dry forecast from the Twin Cities on northward.

Another strong wave will impact the region from Tuesday through
Wednesday with another slug of rainfall. This feature comes at us
from the Pacific Northwest. The ECMWF is faster and deeper with
this feature over that of the GFS. The GEM sides more with the GFS
on this one. Rain amounts from 1 to 1.5 inches are possible,
especially from south central Minnesota through the Twin Cities
and west central Wisconsin. The month of May and the start of
June will end/begin on a wet note.

A drying trend will occur in the wake of this feature with deeper
northerly flow aloft developing due to an expanding ridge across
the western United States. Sunday and Monday will be the warmest
days with highs from the upper 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1217 PM CDT Fri May 27 2016

MVFR and some IFR will predominate through he period as the
surface trough lingers over the area and a few weak shortwaves
move through. Main windows for poor conditions look to be this
afternoon, with some improvement from late afternoon into this
evening, then again late tonight and Saturday morning. Stuck
fairly close to timing of LAMP guidance, but in general did not go
quite as pessimistic with the specifics. Thunder is a possibility,
but doesn't look sufficiently likely to include at this point,
especially with the better chances for that looking like they'd
occur with the precipitation late tonight/Saturday morning.

KMSP...Have reasonable confidence in the overall forecast and
timing, but do believe it's possible that conditions could be a
bit worse with both ceiling and visibility in the 09Z-15Z time
period, so subsequent forecasts may need to adjust.

/OUTLOOK FOR KMSP/
Saturday night...MVFR ceilings possible. Northwest wind 5 to 10
knots.
Sunday...VFR, but brief MVFR possible with a chance of showers and
thunderstorms. West wind 5 to 15 knots.
Sunday night and Monday...VFR. Variable wind less than 10 knots.
Monday night and Tuesday...MVFR ceilings and visibilities expected
with a chance of showers and thunderstorms. Southeast wind 10 to
15 knots.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...DWE
LONG TERM...RAH
AVIATION...
Hazardous weather outlook, May 27, 10:25 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1025 AM CDT FRI MAY 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1025 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE WEATHER IS NOT EXPECTED... BUT A FEW OF THE
STORMS NEAR AND SOUTH OF I-90 MAY BE STRONG AND PRODUCE SMALL
HAIL... GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND
SATURDAY NIGHT AND AGAIN TUESDAY THROUGH WEDNESDAY. THE THREAT
FOR LOCALLY HEAVY RAINFALL AND A SEVERE STORM OR TWO CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 12:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT FRI MAY 27 2016

MNZ041-047-048-055-271900-
POPE-STEVENS-SWIFT-DOUGLAS-
1247 PM CDT FRI MAY 27 2016

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU IF YOU
OBSERVE SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT
AND ASK THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9601 4576 9576 4611 9577 4611 9515
      4519 9568 4536 9612 4541 9612 4542 9623
TIME...MOT...LOC 1743Z 185DEG 5KT 4607 9540 4537 9580
Special weather statement, May 27, 12:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT FRI MAY 27 2016

MNZ041-047-048-055-271900-
POPE-STEVENS-SWIFT-DOUGLAS-
1247 PM CDT FRI MAY 27 2016

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE
SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK
THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9601 4576 9576 4611 9577 4611 9515
      4519 9568 4536 9612 4541 9612 4542 9623
TIME...MOT...LOC 1743Z 185DEG 5KT 4607 9540 4537 9580

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.